After I’d finished treatment in 2014 - I was put on tamoxifen to take everyday. I was doing ok on this with no side effects.
But during 2016 - my periods started coming back, so I was swtiched (just before Christmas 2016) to something a bit stronger…Exemestane, together with monthly injections of zoladex. At the time the Doctor said Exemestane can cause joint pain. But I was their hands, so thought I’d give it a go.
I am quite an active person and regularly go running each week and play netball. Up until about 3 months ago - I was doing ok and no visible side effects, apart from maybe some mild hot flushes (or warm waves as I like to call it !). But one day after a run - it hit me and I had excruating pain in my hip and could barely walk up the stairs or even turn over in bed - it was that bad. At the time, I thought it was just down to the running, so rested it for a few weeks. The pain subsided a bit - but never went away. Each time I went for a run - it was just too painful and one day the pain literally did stop me in my tracks. I actually stopped half way through a run due to the pain but managed to hobble my way home.
It was just too much and the timing of the pain was just too coincidental having only switched just over 6 months ago. Running has never given me this much pain. So the penny finally dropped - it had to be the Exemestane. I rang the nurse and she identified that it was the Exemestane that was causing it.
I have temporarily taken myself off it as I just couldn’t bare to be limping around any longer (and the thought of being on it for 10 years is just unthinkable).The discomfort is much better now thankfully (although not completely gone). But just to clear - I haven’t permanently stopped the tablets (just until another way forwrd can be found). The zoladex inections are keeping my oestragen levels low too, so I’m ok for now. I stopped it as a sort of experiement to see if it really was the Exemestane that’s been causing the issues - and it clearly is the case. I have been in excrucaiting pain whilst on it, and felt pain even in my feet and my spine. So its almost crippling me. I know some people can live with the side effects, but I’m not doing so well with it, so have to do something about it.
I am hoping to make an appt with a hormone specialist in the next couple of weeks, to formulate a plan of action, as the Exemstane is affecting my quality of life.
So just wondered if any of you ladies have experienced similar side effects from it and what you did about it ? Obisouly each case is different - but just wanted a general feel about possible options available to me.
I’ve experienced similar symptoms on exemestane and have now stopped taking it. I started on anastrazole but experienced joint pain with that so the oncologist switched me to exemestane, but my symptoms worsened and I developed carpal tunnel syndrome plus stiffness in my other hand so I could barely lift anything. I took myself onto a3 week break which has been heaven, as all the symptoms gradually decreased and I felt fairly normal again. I have been back to the oncologist who is going to start me on tamoxifen shortly. The disadvantage to tamoxifen is that the benefit is not as great and I will lose 1 to 2% benefit, (meaning my risk of recurrence is now 1 to 2%greater) but hopefully I’ll have better quality of life and will be able to get fit again after a year of treatment. I hope this helps.
Hi Pod and others,
I started on Anastrazole which gave me aching hips so now on Exemestane which if anything is worse.
I am loathe to give up but it is very painful, has anyone found a way to manage?
I wondered about physiotherapy or accupuncture…
I ended up switching back to Tamoxifen. I couldn’t tolerate the pain any longer. I’m much better since switching. But still have mild hip pain but that’s probably because I have less oestrogen in my bones as I’m also on zoladex injections to suppress my ovary function.
The breast care nurse didn’t seem to see a problem with switching back. So I took that option swiftly!
Oh bless you Rubycat. It’s certainly a jouney and a half & you did the right thing to switch back to something that gave you less pain.
As I mentioned earlier- I just couldn’t stand being in any more pain. I could barely walk let alone run & thought this is just crazy. How much pain and for how long do I attempt to tolerate it before enough is enough. I just had to come off the Exemestane. I stopped it for a couple of weeks before I could see my Onc. Even though Exemestane is a better version of Tamoxifen (or something like that) I just couldn’t live with the pain any longer.
After some discussions with the Onc - she didn’t seem to think it was a problem to switch back to Tamoxifen…which was music to my ears!
It’s taken some time though for the pain to subside & for the Exemestane to work it’s way out of my system. I still have mild hip pain on occasions but nothing like it used to be. My quality of life is so much better now that I’m not in so much pain.
And after all my waffle- that’s the message I was trying to get to. You have to weigh up your quality of life against the side effects. If the pills are causing such discomfort that it affects all you do - then it’s time to review the situation. There is always a way round these things. Xx
Hi I’ve been on exemestane and zoladex for 4years and I now understand pain in my knee back hip, I just put it down to cycling and walking,but cheers at least I hope when I finish treatment I may not ache so much.
I appreciated your story as an active person, and the impact of Exemestane. I took Anastrazole (and I see someone else in this thread gave it almost the same name I did “NastyZole”).
I’m an active person at 67 with no family history of arthritis or debilitatingly painful knees, and a younger sister who at 64 is running 9 miles a day 3 times a week.
I took Anastrazole for 15 months, and stopped because I had been getting bilateral rashes for a month, including terrible rashes on my eyelids. Once I stopped, the rashes stopped, but soon after that I went for a run, and a day later had knee pain in both knees, excruciating pain in one of them to the extent that I couldn’t sleep and couldn’t get comfortable even with lots of pillows strategically placed. AND, I could barely walk for the next month and a half.
Meanwhile, my oncologist wanted me to switch to Exemestane. I haven’t done it. I decided that leading an active lifestyle pain-free is more important to me than reducing my risk of breast cancer recurrence.
If and when cancer returns, I will take Exemestane. In the meantime, I don’t want to accelerate aging of all of the cells and organs of my body and I want to be active as long as I can.
Thank you again for your post. And good luck to you! I hope you’re back running and feeling great.